Cincinnati Fire Department takes I-Team for exclusive look at city's heroin overdoses

Patients often not breathing, with needles nearby

CINCINNATI -- On Friday night, near the corner of Eighth Street and Burns Street in Lower Price Hill, Cincinnati Fire Lt. Garry Yates was cooking dinner.

It was near the end of a nearly nonstop week for Yates and the city's other first responders: They were called to more than 100 overdoses in the six previous days.

Three people still died.

Yates and his crew at Engine Company 17, along with Engine Company 24 in West Price Hill, responded to 30 overdose calls on Tuesday alone.

"We were just lined up at the hospital with overdoses, and then leave and then go right back out to another one, and go right back to the hospital," Firefighter/Paramedic Nate Holt said.

RELATED: This is Cincinnati's heroin highway

The Cincinnati Fire Department invited WCPO's I-Team for an exclusive ride-along, to show the up-close-and-personal perspective of heroin overdoses.

As Holt listened for the next call, Yates calmly cooked, knowing dinner hadn't been served in the firehouse all week. Then, with the ring of the doorbell, the meal went on the back burner again: Someone spotted a woman lying on the ground under the Eighth Street Viaduct, which sits feet from the firehouse's front door.

The firefighters and paramedics of Engine Company 17 followed a dirt trail leading from the sidewalk off Burns Street under the bridge, not knowing who or what they might find at the end.

"We go by just the basics. No. 1, do they have a pulse. If they’ve got a pulse, are they breathing. That’s common with heroin -- they stop breathing," Yates said.

Paramedics are able to revive most overdose patients. They also have to look out for their own health: They always check for needles so they don’t accidentally get stuck and put themselves at even more risk for disease, or in the worst cases, overdose.

"That’s probably our No. 1 concern," Yates said. "Is this person shot up? Where's their needle at?"

Under the viaduct and at the end of the trail, they found a woman who appeared lifeless; a needle she likely used was inches from her body. She seemed to be homeless.

"We actually checked the tent, too, because most of the, sometimes there actually ends up being two patients," Holt said. "You don't really know."

COMPLETE COVERAGE: Tri-State's heroin epidemic

After a dose of Narcan -- along with a resuscitator bag and a lot of cajoling -- the woman awoke and started breathing again on her own. It had been eight minutes since the crew left their firehouse; no one knows how long she was down before that.

An ambulance took the woman to Queen City Medical Center in Westwood. Yates went back to the firehouse to finish cooking, but he was thinking about a different recipe.

"Whatever happened here the last three days, somebody mixed up something way too strong," he said.

Holt said firefighters and paramedics are now prepared to handle heroin overdoses a little differently than they have in the past.

"We're not going to give the minimum dose of Narcan. We're going to have to give more," he said.

The minimum dose is 2 milligrams; Holt said he gave a patient 8 milligrams one day last week. 

The number of overdoses went down over the weekend to less than 50, according to an estimate from the Cincinnati Police Department, but that still breaks down to at least a dozen daily.

Holt also said it’s likely just a matter of time before the city sees another spike in heroin overdoses because dealers continue to find ways to change the drug's potency.

Print this article Back to Top